Alert archive / Texas / Red Flag Warnings in 2022
Red Flag Warning 23, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 12, 2022, 3:03 AM CDT for 8 counties in Texas. It took effect at Apr 12, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2022, 3:03 AM CDT (08:03 UTC)
- In effect from
- Apr 12, 2022, 1:00 PM CDT
- Expired
- Apr 12, 2022, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Edwards County, TX, Kinney County, TX, Maverick County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 12 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 8.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 3066 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
458 WWUS84 KEWX 120803 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 303 AM CDT Tue Apr 12 2022 ...Critical Fire Weather Conditions Expected Today and Wednesday... .Very low relative humidity and gusty southwest winds are expected today behind the dryline across portions of the Rio Grande Plains and southern Edwards Plateau. Very low relative humidity and gusty northwest winds are forecast Wednesday behind a cold front from the Rio Grande to near the I-35 corridor. These weather conditions, combined with dry and drought stressed fuels, could result in fires that are difficult to control. TXZ183>185-202-203-217-218-228-122100- /O.NEW.KEWX.FW.W.0023.220412T1800Z-220413T0200Z/ /O.NEW.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit- 303 AM CDT Tue Apr 12 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR GUSTY WIND AND VERY LOW RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. A Fire Weather Watch has also been issued for Wednesday. This Fire Weather Watch for gusty wind and very low relative humidity is in effect from Wednesday morning through Wednesday evening. * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph today. Northwest 15 to 20 mph with gusts up to 35 mph Wednesday. * RELATIVE HUMIDITY...As low as 10 percent today and 5 percent Wednesday. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ171>173-186>192-204>207-219>222-122100- /O.NEW.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Medina-Bexar-Comal-Guadalupe-Frio-Atascosa-Wilson- Karnes- 303 AM CDT Tue Apr 12 2022 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR GUSTY WIND AND VERY LOW RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR... The National Weather Service in Austin/San Antonio has issued a Fire Weather Watch for gusty wind and very low relative humidity, which is in effect from Wednesday morning through Wednesday evening. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 to 15 percent. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
1 follow-up statement
377 WWUS84 KEWX 121823 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 123 PM CDT Tue Apr 12 2022 ...Critical Fire Weather Conditions Expected Today and Wednesday... .Very low relative humidity and gusty southwest winds are expected today behind the dryline across portions of the Rio Grande Plains and southern Edwards Plateau. Very low relative humidity and gusty northwest winds are forecast Wednesday behind a cold front from the Rio Grande to near the I-35 corridor. These weather conditions, combined with dry and drought stressed fuels, could result in fires that are difficult to control. TXZ183>185-202-203-217-218-228-130230- /O.CON.KEWX.FW.W.0023.000000T0000Z-220413T0200Z/ /O.CON.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/ Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit- 123 PM CDT Tue Apr 12 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR GUSTY WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE RIO GRANDE PLAINS AND SOUTHERN EDWARDS PLATEAU... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR GUSTY WIND AND VERY LOW RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR... * WINDS...Southwest 10 to 15 mph with gusts up to 25 mph today. Northwest 15 to 20 mph with gusts up to 35 mph Wednesday.. * RELATIVE HUMIDITY...As low as 9 percent today. As low as 5 percent on Wednesday. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ171>173-186>192-204>207-219>222-130230- /O.CON.KEWX.FW.A.0012.220413T1500Z-220414T0100Z/ Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco- Hays-Travis-Medina-Bexar-Comal-Guadalupe-Frio-Atascosa-Wilson- Karnes- 123 PM CDT Tue Apr 12 2022 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING FOR GUSTY WINDS AND VERY LOW RELATIVE HUMIDITY FROM THE RIO GRANDE TO NEAR THE I-35 CORRIDOR... * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 8 to 15 percent. * IMPACTS...Any fires that develop could be difficult to control and will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 12, 12:37 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 12, 12:37 AM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1237 AM CDT Tue Apr 12 2022 .AVIATION...06Z TAFs A very busy set of TAFs in the 06Z package. Greatest concern through the overnight hours will be cig reductions at all four of our terminals. Satellite trends indicate that low stratus continues to build northward into Bexar and Travis Counties. While AUS continues to hold on to VFR cigs, obs from SAT and SSF confirm said trends as cigs have dropped to MVFR levels. Have thus elected to go with prevailing MVFR cigs at the I-35 terminals, under the assumption that cigs will continue to lower at AUS over the next 1-2 hours. Numerical guidance continues to point toward a period of IFR toward daybreak at the I-35 aerodromes as well, and have accounted for this in each sites forecast. Similar to last night, MVFR is anticipated to build up the Rio Grande Valley and into DRT near sunrise. The next impact of note are the chances for convective activity along the I-35 corridor tomorrow morning through evening. Continue to monitor the potential for two rounds of showers and storms, some of which could be strong/severe during the late afternoon hours. Have accounted for round one with a VCTS at AUS, SAT, and SSF, and have preserved the PROB30 for the potential second round at AUS. Have also introduced said PROB30 at SAT and SSF. Any convection should push east of the I-35 terminals following sunset today. Another night of MVFR-IFR is likely once again overnight tonight/predawn Wednesday at the I-35 terminals. Will continue to monitor potential at DRT as well. && .PREV DISCUSSION... /ISSUED 735 PM CDT Mon Apr 11 2022/ AVIATION... /00Z TAFS/ Dry-line to retreat this evening and winds from the Coastal Prairies will relax by late evening, based on the 00Z pressure gradient. This should bring back low cigs into MVFR levels before midnight and perhaps about 4 to 8 hours of IFR ceiling at I-35. Shifting winds toward daybreak will make it difficult to project what if any low ceiling develops at DRT. For now will through a couple hours of TEMPO MVFR cigs as a placeholder. A few sprinkles will be possible through the night and early morning, but is not depicted at any particular favorable time. Thus will leave out of the forecast and add if some is noted on radar and nearby surface obs. A low threat of severe weather is possible after the late morning or early afternoon mixing, but only the PoPs at AUS would be worthy of adding the PROB30 chance. PREV DISCUSSION... /ISSUED 249 PM CDT Mon Apr 11 2022/ SHORT TERM (Tonight through Tuesday Night)... The primary period to watch in the short term will be Tuesday mid- afternoon through the evening, with the potential for severe storms to develop and impact areas near but mainly east of US-281. Large to very large hail is the main threat followed by damaging winds, however there is a low-end threat for an isolated tornado as well. Today, low level cloud cover under the cap has been slow to erode along and east of I-35. There's been some patchy drizzle early this afternoon in that area. Temperatures have been kept cooler under the cloud cover but should still reach the low to mid 80s this afternoon, while mid to upper 90s are forecast out west as a dryline mixes eastward. We are still relatively confident that storms will be unable to develop this afternoon and evening with no widespread forcing and a capped atmosphere, but it cannot be completely ruled out. Best chances look to be north of Fredericksburg to Georgetown where we are still carrying a 10% chance of storms in the forecast. Large hail and damaging winds would be possible if a storm is able to develop, but again our expectation is that this will not occur. Tonight, low cloud cover will advance back to the northwest, and another night with warm temperatures in the mid 60s to low 70s is forecast. Could be some drizzle or light rain activity tonight mainly over the coastal Plains, with increasing chances for showers and a few storms through the morning hours on Tuesday mainly east of I-35 as a shortwave pushes in from the southwest. We should see clearing from west to east and the dryline will yet again advance eastward during the day. Behind it, elevated to near-critical fire weather conditions are expected in the afternoon. Can't rule out a Red Flag Warning for our western counties, but at this time winds appear too low to necessitate one. Today's 12Z suite of CAMS has slightly increased confidence in storms being able to develop as the dryline circulation appears it will be enough to lift and weaken the cap significantly over central portions of the region by mid-afternoon. While still no guarantee that the cap will break and storms will develop (see HRRR, for example), should they be able to get going we anticipate them to quickly become strong to severe. Discrete modes are favored with ample deep-layer shear to support supercells, with deep, fat CAPE profiles of 2000-3000 J/kg. Large (>1") to potentially very large (>2") hail is the primary threat, followed by damaging winds. However, there is a low-end tornado threat with these storms as well with sfc winds potentially backing to the SE in the afternoon in the moist sector. The threat timing is mainly 3pm-10pm, with the potential for storms to impact the I-35 corridor during the evening rush hour. The SPC outlook remains unchanged from overnight, with the highest risk (level 3 of 5) north of Austin across Burnet and Williamson counties. Areas west of US-281 are again likely to remain dry. A cold front will begin to move in late tomorrow night, and could set off a line of showers or storms right at the end of the short term period over our far northeastern counties near and north of Austin. Model guidance has trended slightly northeastward with this threat, but we'll be keeping a close eye on it. LONG TERM (Wednesday through Monday)... Along the cold front, a broken line of showers and isolated thunderstorms is possible as it moves to the southeast during the morning period. In the wake of the frontal boundary, breezy northwest to north winds of 15 to 25 with gusts up to 30 mph are anticipated. Therefore, Near to Critical Fire Weather concerns return to the region. More on this in the Fire section below. A dry and cooler air mass is forecast to spread across the area with highs ranging from the upper 80s to the mid-90s. Southwest of San Antonio, temperatures could reach the upper 90s. Light northerly winds and variable at times with mostly clear skies will result in a cool night across the area with 40s over the Hill Country and 50s elsewhere. On Thursday, a zonal flow aloft is forecast to be in place while at the surface, a high-pressure ridge over the Lower Mississippi Valley sends a ridge over our area. The surface ridge welcomes an east to southerly flow across the area, however, with low humidity, expect highs to be above climate normal but not so hot with values ranging from the mid to upper 80s across most areas with 90s over the south west. Lows will be mild on Friday morning with a southerly flow in place and increased moisture from the Gulf of Mexico resulting in cloudy skies. Clouds do break late morning into the afternoon with highs between the mid 80s to lower 90s. There is a slight chance for showers and storms across the coastal plains on Friday afternoon as a few short wave disturbances push across the area. The upcoming weekend looks good with temperatures in the 80s and 90s for highs and 60s for overnight lows. GFS brings a cold front on Saturday evening into Sunday morning with showers and storms along it. The ECMWF solutions keeps the area dry and brings the cold front midday Sunday. Kept a 20 percent chance for showers and storms across the northern part of the Hill Country to account for the GFS model guidance. FIRE WEATHER... Elevated to near-critical fire weather conditions are possible this afternoon and again Tuesday afternoon behind the dryline across the Rio Grande and southern Edwards Plateau. Critical fire weather conditions are possible Wednesday behind a cold front along the I-35 corridor west to the Rio Grande. Very dry air will filter into the region, producing minimum relative humidity values in the teens and single digits through this region, and northwest to north winds gusting around 20 to 30 mph. A Fire Weather Watch and eventual Red Flag Warning could be required. East of the I-35 corridor, elevated fire weather conditions are forecast Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 91 53 86 60 / 20 10 0 - 10 Austin Bergstrom Intl Airport 68 91 51 86 59 / 20 20 0 - 10 New Braunfels Muni Airport 68 93 51 88 60 / 20 - 0 - - Burnet Muni Airport 65 88 50 85 60 / 20 10 0 - - Del Rio Intl Airport 66 93 54 91 65 / 0 0 0 0 - Georgetown Muni Airport 67 91 50 85 58 / 20 20 0 - 10 Hondo Muni Airport 65 95 50 91 61 / 10 0 0 - - San Marcos Muni Airport 67 93 51 86 59 / 20 - 0 - - La Grange - Fayette Regional 69 90 55 86 62 / 20 20 0 - - San Antonio Intl Airport 68 93 55 88 62 / 20 0 0 - 10 Stinson Muni Airport 70 97 56 91 64 / 20 0 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Quigley Long-Term...76
Hazardous weather outlook, Apr 11, 10:00 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 1000 PM CDT Mon Apr 11 2022 TXZ171>173-183>194-202>209-217>225-228-130300- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 1000 PM CDT Mon Apr 11 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A better chance for strong to severe thunderstorms arrives Tuesday afternoon and evening, primarily along and east of US 281. Large hail and damaging winds will be the primary hazards once again, although a nonzero threat of an isolated tornado exists as well. The Storm Prediction Center has included Burnet and Williamson Counties in its day 2 enhanced (level 3/5) risk for severe thunderstorms, and has continued a slight (level 2/5) risk north and east of Interstate 10 in light of this potential. Elevated to critical fire weather conditions are expected west of US 281 Tuesday afternoon, and across all of South-Central Texas Wednesday and Thursday of this week. Fire Weather Watches and/or Red Flag Warnings could become necessary drawing closer to this portion of the forecast period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:03 AM CDT | Fire Weather Watch | EWX | Atascosa, Bandera, Bexar, Blanco, Burnet, Comal and 20 more | 19 hr |
| Apr 12, 4:39 PM CDT | Special Weather Statement | EWX | Burnet | 36 min |
| Apr 12, 4:43 PM CDT | Special Weather Statement | EWX | Bexar | 32 min |
| Apr 12, 4:50 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 25 min |
| Apr 12, 5:00 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal | 11 min |
| Apr 12, 5:17 PM CDT | Special Weather Statement | EWX | Comal | 43 min |
| Apr 12, 5:22 PM CDT | Tornado Warning | EWX | Williamson | 23 min |
| Apr 12, 5:34 PM CDT | Special Weather Statement | EWX | Williamson | 41 min |
| Apr 12, 5:34 PM CDT | Severe Thunderstorm Warning | EWX | Bexar, Comal, Guadalupe, Hays | 33 min |
| Apr 12, 5:46 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 37 min |
Nearby
Red Flag Warnings in Texas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.